Better The Devil You Know
The start of 2022 has been a bit of a challenge and to be honest, it is only now I feel well enough to start getting on with things again.
Around October last year I started a new type of chemotherapy for my Chronic Myeloid Leukaemia (CML) - for those of you new to my site and CML, I am fortunate to have a type of blood cancer where I take a pill a day and it keeps my disease in, what the doctors call, molecular remission.
The pills, however, are still chemotherapy and come with their own side effects. Mostly, they are considerably less invasive than traditional chemo. So, for example, I haven't lost my hair, but my hair has thinned. Initially, I had pleurisy (fluid on my lungs) until I got the levels that my body could tolerate right. I suffer from fatigue but now I am used to living with it I can manage it.
I was diagnosed in September 2010. For the last eleven years I have taken Dasatanib, however, throughout the time I have taken it I have suffered from increased breathlessness.
Initially, the doctors were sympathetic but said I was lucky to be alive and be able to just take a pill for Leukaemia as it is no longer a death sentence. In other words, we will check your lungs and heart and if there is no damage you carry on taking the pills.
I would like to add an addendum here. I did have a chemo break for five months about four years ago as some people who had taken this type of medication were having breaks and finding that the leukaemia wasn't returning. Unfortunately, after five months, my leukaemia was visible again in my blood tests - However, during this time my breathlessness disappeared completely.
Since then, whenever I am tested because to find the cause to my breathlessness, they have said it is because I am overweight - I haven't put on weight since my chemo break, if anything I have lost weight and do more exercise. So, they still don't know what the cause is but have chosen the easy answer (in my opinion).
Eleven years down the line (when I started on Dasatanib it was a clinical trial drug) they (the doctors) have started to look at patient's quality of life as well as just keeping us alive. They have also found that some people who take Dasatanib had started to suffer from hypertension which put their health at further risk. So, despite none of my tests indicating I had hypertension my doctor and I decided to try another newer version of chemo - Bosutinib.
From the outset Bosutinib made me nauseous, but I thought I would persevere, hoping the nausea would decrease as my body got used to it. Unfortunately, it didn't. Just before Christmas it was noted after a blood test that my liver enzymes had risen slightly but not too much. (Your enzymes should by lower than 50)
Christmas was challenging, I felt tired all the time, but I carried on. I started to think the nausea after taking the tablets was psychosomatic. I hardly drank any alcohol throughout Christmas and New Year (and for anyone who knows me, that's a tad unusual).
After the new year, we took our daughter back to Uni in Plymouth. My husband and I shared a bottle of wine in the hotel before going to bed. The next day I woke feeling awful. I felt like I had drunk the bar! The following week I went for a blood test. At 10pm that evening NHS 111 called me to check I was OK. I said I was but felt a little unwell. They told me my liver enzymes were over 2400. I stopped taking the Bosutinib immediately and left a message with my consultant's secretary to ask my consultant to call me.
When I spoke to her, she agreed that I should stop taking the Bosutinib and we decided that once my liver settled down, I could go back on the Dasatanib. I spent January feeling terrible, exhausted, jaundiced, my urine had changed colour, my mouth was permanently dry. I couldn't think or knit or anything. It was a very dry January.
My liver is slowly returning to normal. At the last test (I go weekly for blood tests at the moment) it was at 675 enzymes. So, I am improving, I have started to feel a little more human and have finally made it back to my desk.
The worst thing was the complete lack of energy, I have had fatigue before but this was something else.
So, what have I learnt?
Livers are really important, don't mess with them.
When I'm really poorly, I don't even Instagram. (I know, right!)
And sometimes, better the devil you know.
I will start back on Dasatinib on Thursday.
If you like this please like and share. If you want to read more about my experience with CML just type CML into the search bar at the top of the page. If you would like to support Blood Cancer UK click here.